Sudden Increase of Antipsychotics and Induction of Deep Vein Thrombosis

  • Arghavan Fariborzifar Student Research Committee, School of Medicine, Mazandaran University of Medical Sciences, Sari, Iran.
  • Forouzan Elyasi Mail Department of Psychiatry, Psychiatry and Behavioral Sciences Research Center, Sexual and Reproductive Health Research Center, Iranian National Center for Addiction Studies, School of Medicine, Mazandaran University of Medical Sciences, Sari, Iran.
  • Marziyeh Azizi Ph.D. Student of Reproductive Health, School of Nursing and Midwifery, Tehran University of Medical Sciences, Tehran, Iran.
Keywords:
Antipsychotics, Olanzapine, Deep vein thrombosis, Venous thromboembolism

Abstract

Introduction: Antipsychotics (APs) can induce pathological blood clotting. Deep Vein Thrombosis (DVT) is a common type of Venous Thromboembolism (VTE) and a significant cause of morbidity and mortality worldwide. First or second generation APs have been specifically correlated with an increased risk of thromboembolism.
Case presentation: We report a case of a bipolar female patient who developed DVT following an increase in her daily dose of APs (olanzapine and chlorpromazine).
Conclusion: Physicians in other medical fields, including internal medicine and surgery, should be trained about the complication of DVT induced by APs.

References

[1] Ferraris A, Szmulewicz AG, Vazquez FJ, Vollmer WM, Angriman F. Antipsychotic use among adult outpatients and venous thromboembolic disease: A retrospective cohort study. Journal of Clinical Psychopharmacology. 2017; 37(4):405-11. [DOI:10.1097/ JCP.0000000000000738] [PMID]
[2] Bevis PM, Smith FCT. Deep vein thrombosis. Surgery. 2016; 34(4):159-64. [DOI:10.1016/j.mpsur.2016.02.001]
[3] Joshi N, Singh P, Thapa M, Gautam S. Olanzapine induced DVT: A case report. Journal of Psychiatrists’ Association of Nepal. 2014; 3(1):41-2. [DOI:10.3126/jpan.v3i1.11351]
[4] Abou Taam M. Thrombosis and antipsychotics. Journal of Blood Disorders. 2015; 2(3):1030. file:///C:/Users/MARYAM/Downloads/ blooddisorders-v2-id1030.pdf
[5] Keles E, Ulasli SS, Basaran NC, Babaoglu E, Koksal D. Acute massıve pulmonary embolism assocıated wıth olanzapıne. The American Journal of Emergency Medicine. 2017; 35(10):1582.e5-e7. [DOI:10.1016/j.ajem.2017.07.026]
[6] Rarrick C, Saccone N, Hebbard A, Jones B. Assessing the rate of antipsychotic use in ambulatory care patients with a venous thromboembolism. Annals of Pharmacotherapy. 2020; 54(2):97-104. [DOI:10.1177/1060028019870874] [PMID]
[7] Dijkstra ME, van der Weiden CFS, Schol-Gelok S, Muller-Hansma AHG, Cohen G, van den Bemt PMLA, et al. Venous thrombosis during olanzapine treatment: A complex association. The Netherlands Journal of Medicine. 2018; 76(6):263-8. https://databankws.lareb. nl/Downloads/2018_3_venous_thrombosis_olanzapine_neth_J_ med.pdf
[8] Masopust J, Bazantova V, Kuca K, Klimova B, Valis M. Venous thromboembolism as an adverse effect during treatment with olanzapine: A case series. Frontiers in Psychiatry. 2019; 10:330. [DOI:10.3389/ fpsyt.2019.00330] [PMID] [PMCID]
Published
2020-07-12
How to Cite
1.
Fariborzifar A, Elyasi F, Azizi M. Sudden Increase of Antipsychotics and Induction of Deep Vein Thrombosis. CRCP. 5(1):23-26.
Section
Case Report(s)